Melatonin and heavy periods

Discussion in 'Fibromyalgia Main Forum' started by rachel76, Mar 11, 2009.

  1. rachel76

    rachel76 New Member

    I been taking melatonin for 10 years+. It has been the only thing that helps my delayed circadium rythm and bad CFS sleep.
    After the first 2-3 years of taking melatonin I started having heavy periods. they were getting a few days longer coming close together. After umpteen doctors I was finally told by one that the melatonin caused it and that I need to stop melatonin once in a while just to give my body a break.
    (It is amazing how few gynacologists know anything about melatonin.)
    When I stopped melatonin for a while my periods went back to normal.

    Now I am 32 and I started getting heavy periods again. I stopped the melatonin for a month. I could not stop it any longer because my sleep went haywire. My periods improved a bit but not much.
    I went to my gynacologist and he said it has nothing to do with melatonin and gave me what I think (?) is "the pill" but since I can't take it by mouth because of my IBS he gave it in a transdermal patch.
    It says that the contents of each patch is:
    Norelgestromin 6mg
    Ethinyl estradiol 0.6mg
    The release rate is obviously much smaller than the total contents of each patch.

    I just want to ask if anyone here has had heavy periods on melatonin and what they have done to treat it. I am not too happy about taking this hormone. I do not know where on the web to look for more information. I have already done a web search for melatonin and heavy periods and have found very little.
    Melatonin for sleep is very common with CFS + fibro.
    I Would be so grateful if there is anybody who has gone through this or has advice or could just point me to some information
  2. nixon

    nixon New Member

    Has your gyno done any tests to rule out Fibroids,PID, Uterine & Cervical Polyps?? Have they ever checked your hormone levels?

    I'm sure you probably don't, but I'll ask- Do you take any blood thiners or anticoagulant meds?

  3. nixon

    nixon New Member

    When Taking Melatonin as a Supplement
    Be careful about mixing melatonin with other drugs, as adverse side-effects may occur. These drugs include:
    sedating antihistamines
    muscle relaxants
    narcotic pain relievers
    Side Effects May Include:
    Excessive drowsiness within the first 30 minutes of taking melatonin, as well as persistent drowsiness
    Upset stomach
    Vivid dreams
    There are several side effects that need further scientific investigation. These include:
    Having an adverse effect on fertility in females
    Altering menstrual cycles
    Adversely alter behavior and mood
    As with all supplements, check with your doctor before taking melatonin. Melatonin, in many ways, still has scientists pondering proper dosage and safety levels.

    I really don't know much about Melatonin, but am familiar with Female problems! Maybe some one else will have an answer for you!
  4. rachel76

    rachel76 New Member

    Nixon quoting what you posted " There are several side effects that need further scientific investigation. These include:
    ....Altering menstrual cycles..."
    Yes that's what it's doing in me. I read somewhere that v.high melatonin can make rats sterile. They have only tested it in high amounts in rats - not in people.
    I said that to my gynacologist and he answered "well you're not a rat." He also said "There is a huge list of factors that alter menstrual cycles and melatonin has nothing to do with it." Seems like I might need to search for another doctor. Just hate doctor searching.

    I take 5mg of melatonin a night. I am trying to reduce to 3mg but it's a bit hard. I think I'm addicted or too tolerant of it because when I take less I sleep badly. When I started back in 1999 ish no one told me to start on the lower dose and work up or that there are long term problems on higher doses of 5mg or even 3mg.

    I did not have hormone blood tests since September 2007 and I had no problems then. I am going to get them done after reading this. The periods are 8-9 days long and come every 3 weeks instead of every 4 wks and 7 days long. So they are nothing like fibroids or PID.
    Don't take blood thinners etc.
  5. AuntTammie

    AuntTammie New Member

    I am on the (regular - non patch) pill for endometriosis; however, it is not something I take lightly, bc it can cause a lot of big problems. If it didn't make such a huge difference in my period and PMS symptoms, I would go off of it. I would never go on the patch form, though, no matter how much it seemed to help. That is a really dangerous form of the pill to be on. It was the cause of death for a friend of the family's 23 year old daughter, and I have since read/heard of other similar cases of big problems with it. Since it bypasses the digestive system, much more of it is absorbed that thru a standard pill. Among other things it messes with potassium levels, and too little potassium causes heart failure. If you really feel that you need to be on it, take potassium supplements, and get your levels checked regularly.....also do a little research about the pill in I said it can mess up a bunch of things....can't think of them offhand, but some of them are that I can think of isn't scary, but it's not good either....if you have Candida (and many people with ME/CFS and Fibro do), the pill can make it worse.